Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit the WebMD Parkinson's Health Center for information about symptoms, types, diagnosis, treatment and care.
Includes Expert Content
A QUESTION FOR DR. MARK A STACY
avatar
An_221525 posted:
DEAR DR. MARK A. STACY,

I'M MIGUEL, I'M 47, I WAS Dx .PD SINCE MAY 2002, LAST AUGUST 2010, I HAD MY DBS SURGERY, I WAS IMPLANTED TWO ELECTRODES IN GPI BILATERALLY, I BOUGHT THE BRIO SYSTEM (VERY EXPENSIVE FOR ME) FROM ST.JUDE,
PRIOR TO MY SURGERY MY MOST DISTURBING SYMPTHOMS WERE DISKINESIAS MAINLY IN MY LEFT SIDE, RIGIDITY, SPEECH PROBLEMS, ON/OFF FLUCTUATIONS, IMSONIA, BALANCE AND WALK PROBLEMS, (AND DYSTONIAS AT WAKE UP ON FEET IF DON'T TAKE SINEMET) .
AFTER SURGERY, I FELT VERY GOOD BECAUSE DISKINESIA GONE, BUT MY OFFS ARE MORE SEVERE.

MY PRESENT NEUROSTIMULATOR PARAMETERS ARE:
CONTACTS.1+ 2- ,
AMPLITUDE RIGHT.=2.1, LEFT= 1.9,
FRECUENCY=130 Hz.
P.W.=100,
IMPEDANCE RIGHT=1029, LEFT=779,

MY MEDICATION IS :
½ SINEMET PILL (25/250) EVERY 2 HOURS, SO AFTER THE INTAKE I WAIT 30 MIN FOR THE "ON" TIME WHICH LAST ONLY 1 HOUR, 30 MIN DESCENDING TO "OFF". THIS CYCLE REPEATS.
ALSO I USE A RIGOTINE PATCH 6 mg. EVERY DAY.
AFTER MY MIDDLE DAY MEAL (MAIN MEAL) I FEEL VERY SLEEPY AND HAVE A MORE SEVERE "OFF", WORST IF I EAT MEAT, OR CHICKEN AND I HAVE TO TAKE 1 1/2 OR 2 PILLS OF SINEMET TO RECOVER TO "ON", THEN I CONTINUE ½ PILL EACH 2 HOURS. TOTAL INTAKE 5,6 PILLS/DAY.
THESE DAYS ARE NOT HAPPY FOR ME, NEXT WEEK I WILL HAVE MY NEXT VISIT WITH MY NEURO. PLEASE I NEED TO IMPROVE MY QUALITY OF LIFE, TELL ME ANY RECOMMENDATIONS ABOUT IMPROVING MY SETTING PARAMETERS OR MEDICATIONS. THANK YOU FOR ALL YOUR HELP.
Reply
 
avatar
migvel responded:
I want to post my username if it a problem to get the answer to my question
 
avatar
DUKE MEDICINE
Mark A Stacy, MD responded:
Hi, Miguel
Thank you for your note. Using DBS targeted at the GPI is an excellent approach for treating dyskinesia. However, it usually does not allow a reduction in medications. I think you would feel better with a bit more levodopa, and maybe stopping the rotigotene - since it appears to be lowering your blood pressure.

Talk with your doctor about going to one 25/250 every 2.5-3 hours
 
avatar
migvel replied to Mark A Stacy, MD's response:
MY DOCTOR TOLD ME THAT I'M TAKING A LOT OF LEVODOPA 5 OR 6 PILLS A DAY, AND THAT IF I INCREASE MY LEVODOPA INTAKE IT WILL BE A DAY THAT IT DOESN'T MAKE ME ANY EFFECT. IS THAT TRUE?. BUT ALSO, MY QUESTION IS MORE RELATED WITH YOUR OPINION ABOUT MY STIMULATION PARAMETERS, SHOULD BE INCREASED ANY OF THEM?
THANK YOU VERY MUCH FOR YOUR ADVICES.
GOD BLESS YOU.
 
avatar
DUKE MEDICINE
Mark A Stacy, MD replied to migvel's response:
Hi, Migvel
I think it is reasonable to increase the stim parameters or increase the levodopa. I do not think that levodopa loses its benefit.

The typical parameters for GPi stim are
amplitude: 2.5-3.6 volts
pulse width: 90-120 ms
Rate; 130-185 hz

You may wish the amplitude to be increased by 20-30%
 
avatar
migvel replied to Mark A Stacy, MD's response:
THANK YOU VERY MUCH FOR YOUR EXPERT ADVICE, MY DOCTOR IS VERY OPEN MIND AND I THINK YOUR RECOMMENDATIONS ARE ALSO VALUABLE FOR HIM.
YOUR ANSWER MAKES ME FEEL HOPE AND HAPPINESS.
THANK YOU.


Helpful Tips

What would you like to know?Expert
Over the last month the PD Exchange has addressed topics concerning diagnosis, medications, managing doctor's office visits, sleep ... More
Was this Helpful?
21 of 31 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Neurological Disorders Center